Osteoporosis drugs not linked to an increased risk of stomach cancers
By David McNamee
A new study has shown there is no link between gastrointestinal cancers (cancer of the stomach, bowel, or gullet) and the bisphosphonate drugs used to treat osteoporosis and other conditions that cause brittle bones.
Previous studies had found mixed results about the relationship between bisphosphonates and gastrointestinal cancers. Doctors first became concerned when a 2009 study found 23 people who took a bisphosphonate drug called alendronate for osteoporosis developed oesophageal cancer (cancer of the gullet) over a 13-year period.
Another study, however, showed people who took bisphosphonates had a reduced risk of oesophageal cancer, and an increased risk of stomach cancer. The results of a subsequent study found the opposite and other studies either found no relationship between these cancers and bisphosphonates, or even that bisphosphonates actually protect against gastrointestinal cancers. So it’s an extremely mixed, confusing picture.
This study examined 39,141 people with bowel cancer, 10,499 people with oesophageal cancer, and 6,312 people with stomach cancer. Overall, the researchers found that the use of bisphosphonates was not associated with any of these cancers. There was an increased risk of stomach cancer in people who took alendronate in one of the two study groups, but as these results did not occur in the second group, the researchers think that this finding was down to chance.
This was a very large, good-quality study. Previous studies had been limited in the number of people with cancer they had included, and had only examined data up to 2008. This study looked at people’s medical records from 1,303 general practices in the UK, between 1997 and 2011. The researchers also adjusted their findings to take into account whether the patients smoked, their ethnicity, whether they had other health problems, and their use of other medicines.
This study found no significant link between cancer risk and bisphosphonates. But if you have osteoporosis or another disease which requires you to take bisphosphonate drugs, and you are concerned about side effects, then you should speak to your doctor.
Vinogradova Y, Coupland C, Hippisley-Cox J. Exposure to bisphosphonates and risk of gastrointestinal cancers: series of nested case-control studies with QResearch and CPRD data. BMJ. 2013; 346: f114.